Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 16, 2022, 7:42 AM MST for 4 counties in Wyoming. It took effect at Jan 16, 2022, 8:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2022, 7:42 AM MST (14:42 UTC)
- In effect from
- Jan 16, 2022, 8:00 PM MST
- Expired
- Jan 17, 2022, 5:00 PM MST
- In force
- 21 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 2.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4615 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WWUS75 KCYS 161442 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 742 AM MST Sun Jan 16 2022 WYZ110-170000- /O.EXP.KCYS.HW.W.0007.000000T0000Z-220116T1500Z/ /O.UPG.KCYS.HW.A.0004.220117T0600Z-220118T0000Z/ /O.NEW.KCYS.HW.W.0008.220117T0300Z-220118T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 742 AM MST Sun Jan 16 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST MONDAY... ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... * WHAT...A brief lull in wind speeds this morning and afternoon. Then west winds 35 to 45 mph with gusts up to 70 mph expected this evening. * WHERE...North Snowy Range Foothills. * WHEN...From 8 PM this evening to 5 PM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-170000- /O.UPG.KCYS.HW.A.0004.220117T0600Z-220118T0000Z/ /O.NEW.KCYS.HW.W.0008.220117T0300Z-220118T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 742 AM MST Sun Jan 16 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...From 8 PM this evening to 5 PM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
3 follow-up statements
851 WWUS75 KCYS 170346 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 846 PM MST Sun Jan 16 2022 WYZ106-110-171200- /O.CON.KCYS.HW.W.0008.000000T0000Z-220118T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 846 PM MST Sun Jan 16 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST MONDAY... * WHAT...West winds 30 to 45 MPH with occasional gusts 60 to 65 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 5 PM MST Monday. The strongest winds will be most likely around sunrise on Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
906 WWUS75 KCYS 171150 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 450 AM MST Mon Jan 17 2022 WYZ106-110-180000- /O.CON.KCYS.HW.W.0008.000000T0000Z-220118T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 450 AM MST Mon Jan 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with occasional gusts up to 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, and Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
668 WWUS75 KCYS 172342 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 442 PM MST Mon Jan 17 2022 WYZ106-110-180045- /O.EXP.KCYS.HW.W.0008.000000T0000Z-220118T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 442 PM MST Mon Jan 17 2022 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Gusty west to southwest winds have diminished this afternoon across the area and are not expected to increase above 55 MPH tonight. Therefore, will allow the High Wind Warning to expire on time. Occasional gusts of 45 to 50 MPH are possible at times along portions of Interstate 80 and Interstate 25. $$ TT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 16, 4:01 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 16, 4:01 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
401 AM MST Sun Jan 16 2022
.SHORT TERM...(Today through Monday night)
Issued at 320 AM MST Sun Jan 16 2022
Overnight GOES-W WV imagery depicted northwest flow aloft between
a upper ridge axis just offshore of the Pacific Coast and upper
trough over the Upper Midwest. A surface trough stretched across
the eastern Dakotas into the central High Plains with a ridge west
of the Continental Divide. The gradient between these features
was generating gusty west to southwest winds along and west of the
Laramie Range. Zone 106 (Bordeaux) was gusting 45-50 mph, and Zone
110 (Arlington/County Rd 402) was gusting 50-55 mph. Temperatures
were in the 20s and 30s.
Breezy to windy conditions will prevail through the short term, with
locally strong winds impacting some of our wind-prone zones in
southeast WY. The extension of upper ridge over the CWA gets shunted
westward as a strong clipper shortwave plunges southeast from
southern Canada into the northern Great Plains and Midwest through
Monday. The strengthening surface trough over the High Plains
will tighten the low level pressure gradients over southeast WY,
especially this evening into Monday afternoon. Both the CAG-CPR
and CAG-BRX 850mb gradients remain elevated through 15Z this
morning, with a lull through late afternoon before increasing once
again this evening. 700-800mb flow increases to 50-55kt after 06Z
this evening and remains elevated through 21Z Monday. The high-res
FV3 model surface wind speeds rise above 50kt for WY Zones 106
and 110 later this evening. The 00Z in-house random forest guidance
shows Bordeaux high wind probability peaking at 50 percent after
midnight tonight. Arlington high wind probability peaks near 60
percent at 12Z Monday. High Wind Warning for Arlington remains in
effect until 8 AM this morning. High Wind Watches for Arlington
and Bordeaux will likely be upgraded to Warnings later this morning.
High temperatures this afternoon will rise into the 30s and 40s.
Monday's high temperatures across the eastern plains will be 5-10
degrees warmer courtesy of downsloping winds lee of the Laramie
Range.
.LONG TERM...(Tuesday through Saturday)
Issued at 320 AM MST Sun Jan 16 2022
Fair amount of uncertainty in the long term forecast, with models
having a tough time locking into precipitation chances by midweek.
Overall, mostly drier weather expected across the High Plains and
mountain snow possible through the majority of the forecast, with
northwest flow aloft continuing throughout the week. Expecting
Tuesday to be fairly mild, with daytime highs in the high 40s to low
50s east of the Laramie Range and a west/northwesterly wind gusting
to around 30 knots and easing throughout the day. As we transition
towards the middle to late week, a shortwave trough and its
associated cold frontal boundary is expected to swing southeastward,
clipping through the CWA and effectively dropping our temperatures a
good 15 to 20 degrees and bringing the region closer to seasonable
averages. Model consistency has been struggling for a solution on
Wednesday with the GFS having a bit warmer temperatures and the
frontal boundary not extending as far southward as required for
decent precipitation. In addition to the temperature profile,
concerns also exist with how much moisture is expected to be
available with this system. Current model solutions have the Euro
being a bit more aggressive with the onset of snow, and colder
temperatures, pushing light snow across our northern fringes around
06z on Wednesday and digging southward throughout the day before
effectively ending around 06z Thursday, and the GFS keeping us
mostly dry. However, PWAT values seem to fall into better alignment
with the GFS solution with a bulk of the models keeping moisture
advection into the region on the low side early Wednesday morning.
Went ahead and decided to maintain current POPs until models can
come into better agreement in the coming days. With that being said,
both the cold frontal boundary and moisture advection into the
region do not look overly impressive with the latest model runs
indicating better moisture still being a bit too far to the south,
keeping snow chances to a minimum and much better chances along the
Snowy Range and Sierra Madres due to upslope flow. Remainder of the
week will remain cooler with temperatures slightly rebounding into
low 40s as we move into late week and a slight chance for snow into
the weekend from the next set of shortwave disturbances propagating
within the flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 352 AM MST Sun Jan 16 2022
VFR conditions likely through the forecast period for all
terminals. Upper level ridging just west of the Continental Divide
is expected to slightly shift eastward, providing quieter
conditions as comparable to the last few days. Some gusty winds
are expected across the majority of terminals this afternoon with
30 knots wind gusts possible before easing in the evening hours.
In addition, LLWS is possible this morning and again tomorrow
morning, primarily in southeastern Wyoming.
&&
.FIRE WEATHER...
Issued at 245 AM MST Sun Jan 16 2022
A high pressure ridge aloft will shift to the west as a potent
disturbance and cold front dive southeast into the Northern Plains
Sunday. A leeside surface trough will intensify near the Front Range,
resulting windy conditions across southeast Wyoming through Monday.
Fire weather concerns will be low with minimum relative humidities
above 25 percent and a lingering snow pack.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Monday afternoon for
WYZ106-110.
High Wind Warning until 8 AM MST this morning for WYZ110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MRD
AVIATION...MRD
FIRE WEATHER...MAJHazardous weather outlook, Jan 16, 3:37 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MST Sun Jan 16 2022 WYZ106-110-171045- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 337 AM MST Sun Jan 16 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong west winds continue early this morning, diminishing slightly through late afternoon before increasing this evening and overnight. Gusts of 60 to 70 mph are expected. Refer to the High Wind Watch and Warning products for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Strong winds will continue through Monday afternoon. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119- 171045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MST Sun Jan 16 2022 This hazardous weather outlook is for western portions of the Nebraska Panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, Jan 16, 3:46 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 AM MST SUN JAN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/16/2022 M61 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&Local storm report, Jan 16, 5:52 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MST SUN JAN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/16/2022 M64 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&Local storm report, Jan 16, 7:25 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
725 AM MST SUN JAN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HIGH SUST WINDS 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M40.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. AVERAGE SUSTAINED WINDS 40 MPH FOR
PAST HOUR. PEAK GUST 54MPH.
1130 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M58.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER
FOR PAST HOUR.
1204 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M62.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 42 MPH. CORRECTED
TIME
1216 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M58.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 43 MPH. CORRECTED
TIME.
1246 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M63.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 47 MPH.
0156 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M60.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 49 MPH.
0242 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/15/2022 M63.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 49 MPH.
0528 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
01/15/2022 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 26 MPH.
1234 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
01/16/2022 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402. SUSTAINED WINDS 33 MPH.
0110 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
01/16/2022 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 37 MPH.
0158 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
01/16/2022 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 31 MPH.
&&
GCCNearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.